Should I be worried about side effects from long-term use of SSRIs?

DEAR DOCTOR K:

I’m nearing 60, and I’ve been on SSRI medicines for nearly 30 years, for depression. They work for me, but should I be worried about side effects from using them for so long?

DEAR READER:

You’ve asked an important question — one that should be asked of any medicine used for many months or years. All medicines can have side effects, and SSRIs are no exception. And some medicines can have side effects that become apparent only after long-term use.

Fortunately, SSRIs have been used by so many people, for so long, that we can say that they do more good than harm.

SSRIs (the full name is selective serotonin reuptake inhibitors) were created to treat depression. They also have been a first-choice treatment for anxiety disorders since the 1990s. Popular SSRIs include escitalopram (Lexapro), fluoxetine (Prozac), fluvoxamine (Luvox), paroxetine (Paxil) and sertraline (Zoloft).

SSRIs target the natural brain chemical called serotonin, a neurotransmitter that affects anxiety and mood. A neurotransmitter is a chemical that travels from one nerve cell to another. Basically, neurotransmitters are the way nerve cells talk to each other.

Between one nerve cell and another there is a small space. One cell releases a neurotransmitter into that space; it travels like a boat across a pond and locks onto a structure on the other cell. The structure is called a receptor. When serotonin released by one cell travels to another cell and locks onto its receptor, one cell has “talked” to another.

SSRIs cause more serotonin signals to travel from one brain cell to another. As a result, SSRIs amplify the beneficial effects of serotonin on mood and anxiety.

The side effects of SSRIs that some people experience include insomnia, rashes, headaches, joint and muscle pain, stomach upset, nausea and diarrhea. SSRIs also can diminish sexual desire, performance and satisfaction. In some people, they do all three.

SSRIs can have dangerous interactions with some other medicines. The most important is an increased risk of bleeding in people who also are using blood-thinning medicines. Blood thinners include aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs) and warfarin.

Very rarely, people taking SSRIs can develop a serious condition called serotonin syndrome. The symptoms include fever, rapid heartbeat, dilated pupils, agitation, confusion and even coma. I’ve never seen this rare but serious side effect.

Finally, the Food and Drug Administration warns that in children, teens and young adults, SSRIs may increase thoughts of suicide and suicidal attempts. But if you’ve already been taking an SSRI for many years and have not had such thoughts, then you probably are at no higher risk of having them in the future.

SSRIs do not relieve depression in everyone, so you are fortunate that they work for you. And you are also fortunate that they haven’t caused side effects. The fact that you’ve been taking them for nearly 30 years is no reason to consider stopping them.

(This column is an update of one that ran originally in September 2013.)